Research

Tricyclic antidepressant overdose necessitating ICU admission

Coenraad F N Koegelenberg, Zirkia J Joubert, Elvis M Irusen

Abstract


Tricyclic antidepressant (TCA) overdose necessitating intensive care unit (ICU) admission remains a significant problem in the Western Cape. In this retrospective study, we reviewed the course of life-threatening TCA overdose in our centre to identify potential prognostic indicators. TCA levels >1000 ng/ml were associated with QT and QRS prolongation and convulsions. However, no single parameter predicted non-survival. The overall mortality of TCA overdose was very low. Our findings should encourage clinicians to offer medical care including ICU admission, if necessary, to patients with TCA overdose.

Authors' affiliations

Coenraad F N Koegelenberg, Division of Pulmonology, Department of Medicine, University of Stellenbosch and Tygerberg Academic Hospital

Zirkia J Joubert, Division of Pulmonology, Department of Medicine, University of Stellenbosch and Tygerberg Academic Hospital

Elvis M Irusen, Division of Pulmonology, Department of Medicine, University of Stellenbosch and Tygerberg Academic Hospital

Full Text

PDF (111KB) HTML

Keywords

Tricyclic antidepressant; Overdose; Intensive care unit

Cite this article

South African Medical Journal 2012;102(5):293-294.

Article History

Date submitted: 2011-09-21
Date published: 2012-03-01

Article Views

Abstract views: 2450
Full text views: 3812

Comments on this article

*Read our policy for posting comments here